Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Midland/Odessa, TX

May 31, 2000Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2000, 6:44 PM CDT for Gaines County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 31, 2000, 6:44 PM CDT (23:44 UTC)
Expired
May 31, 2000, 7:30 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 106 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 312344
SVRMAF
TXC165-010030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT WED MAY 31 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GAINES COUNTY IN TEXAS

* UNTIL 730 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF LOOP...OR 5 MILES 
  NORTH OF SEMINOLE...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...  
  AREAS ALONG HIGHWAY 385...SEMINOLE...AND LOOP.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 65 MPH CAN BE EXPECTED IN
THE WARNED AREA.

THIS THUNDERSTORM WILL ALSO PRODUCE HEAVY RAINFALL WHICH MAY CAUSE 
FLOODING OF LOW SPOTS...AND LOW WATER CROSSINGS. IF YOU ENCOUNTER A 
FLOODED STRETCH OF ROADWAY...DO NOT ATTEMPT TO CROSS IT. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE MIDLAND NATIONAL WEATHER SERVICE 
OFFICE.

LAT...LON 3276 10276 3276 10248 3293 10233 3293 10269

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:00 PM CDT, 44 minutes earlier.

Area forecast discussion, May 31, 6:00 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT WED MAY 31 2000

WILL ADMEND ZONES TO EXPAND MENTION OF LOCALLY HEAVY RAIN POSSIBLE
TONIGHT TO PECOS AND TERRE
LL COUNTIES.

.MAF...
TX...NONE.
NM...NONE.

72

In the hours before

Local storm report, May 31, 6:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    COYANOSA                  TX    MPH TSTM GUST
05/31/00   PECOS                          *** 1 INJ ***
                                          MOBILE HOME DAMAGE WITH
                                          SOME ROOFS TORN OFF AND
                                          ONE MOBILE HOME TURNED
                                          OVER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0618 PM    LOOP                      TX    MPH TSTM GUST
05/31/00   GAINES                         POWERLINES DOWN
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:48 PM CDTFlash Flood WarningMAFPecos3 hr
May 31, 5:57 PM CDTFlash Flood WarningMAFWard3 hr
May 31, 6:23 PM CDTFlash Flood WarningMAFGaines3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.